Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 26, NWS Quad Cities, IA

September 21, 2022Hancock County, Illinois; Clark County, Missouri

NWS Quad Cities, IA issued this flash flood warning at Sep 21, 2022, 10:35 AM CDT for Hancock County, Illinois; Clark County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2022, 10:35 AM CDT (15:35 UTC)
Expired
Sep 21, 2022, 2:43 PM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, IL, Clark County, MO

The radar

The Quad Cities radar (KDVN), 162 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

509 
WGUS53 KDVN 211535
FFWDVN
ILC067-MOC045-212130-
/O.NEW.KDVN.FF.W.0026.220921T1535Z-220921T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
1035 AM CDT Wed Sep 21 2022

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Southern Hancock County in west central Illinois...
  Southern Clark County in northeastern Missouri...

* Until 430 PM CDT.

* At 1035 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Keokuk, Kahoka, Hamilton, Warsaw, Augusta, Wayland, Bowen, West 
  Point, Alexandria, Winchester, Plymouth, Denver, Basco, Gregory 
  Landing, Sutter, Tioga, St. Patrick, Antioch, Clark City and Clark 
  County Fairgrounds.

This includes the following streams and drainages...
  Petit Creek, Buck Run, North Fabius River, Bear Creek, Wyaconda 
  River, Foree Branch, Weaver Branch, Brush Creek, Railroad Creek, 
  Hickory Creek, Sugar Creek, Panther Creek, Honey Creek, Big 
  Branch, Little Wyaconda River, Little Fox River, and Slater Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4042 9153 4038 9146 4039 9144 4029 9091
      4020 9091 4020 9141 4021 9151 4024 9151
      4025 9150 4026 9191 4048 9184

FLASH FLOOD...RADAR INDICATED

$$

Gibbs
1 follow-up statement
307 
WGUS73 KDVN 211943
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
243 PM CDT Wed Sep 21 2022

ILC067-MOC045-211953-
/O.CAN.KDVN.FF.W.0026.000000T0000Z-220921T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IL-Clark MO-
243 PM CDT Wed Sep 21 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN CLARK AND HANCOCK 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4042 9153 4038 9146 4039 9144 4029 9091
      4020 9091 4020 9141 4021 9151 4024 9151
      4025 9150 4026 9191 4048 9184

$$

Gibbs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 6:20 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Sep 21, 6:20 AM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
620 AM CDT Wed Sep 21 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 238 AM CDT Wed Sep 21 2022

A strong cold front is moving into the northwestern counties of our
CWA, though the CAA lingers about 60+ miles behind the front. Ahead
of the front, though models insisted there would be little
convection, there's been enough moisture on the nose of the LLJ to
bring a small area of persistent showers and thunderstorms to
southeast Iowa and western Illinois. These have been moving east,
but redeveloping on the west/northwest flank, resulting in a small
area that's likely seen an inch of rain, in northern Henry County
Iowa with 0.25 to 0.5 through Wapello.

Heat burst activity has been noted with these showers, with several
locations rising to the mid 80s with gusty outflow winds.  Very
interesting early AM radar and obs for sure!

The process driving this elevated WAA will shift towards central
Illinois by 7 AM.

&&

.SHORT TERM...(Today and tonight)
Issued at 238 AM CDT Wed Sep 21 2022

Though the showers and storms will be pushing east of the CWA by
daybreak, a different process will be starting to take place over
Iowa which will bring another round of light showers and possible
thunderstorms to the southern 1/3 of the area through the day today.
Post frontal frontogenesis is expected to develop today over all the
area, which may be sufficiently moist to bring measurable rainfall
of the southern 1/3 of the area during the mid day hours. For
most locations, this will a mostly cloud period, with spotty
sprinkles.

No doubt, we'll be seeing far cooler weather today, and if you get
rain, you'll be dropping to the 60s quickly.  Thus, today's highs
are likely already occurring overnight, with daytime temperatures
in the upper 60s northwest to lower 80s southeast. (2 AM
temperatures are in the mid 70s north to upper 70s south). There
remains a bit of heat burst activity with the convection working
through the southern half of the area overnight as well, with
spots rising to the mid 80s on gusty outflow winds which again
means we'll see calendar highs well above daytime readings.

Tonight, with clearing skies and north winds continuing the cold
advection, lows in the mid 40s north west to lower 50s south are
expected. The forecast certainly matches the seasonal change on the
calendar.

.LONG TERM...(Thursday through Tuesday)
Issued at 238 AM CDT Wed Sep 21 2022

Key messages:

1. Well below normal lows Thursday night, with widespread 40s.

2. Much cooler and mostly dry conditions are expected through early
next week.

Thursday-Thursday night...northwest flow and a 1025mb surface high
over the upper Midwest, will advect in a cooler and less humid
airmass making for a very nice day to welcome the start of
astronomical Fall. Highs in the low to mid 60s will be 10-15 degrees
below normal. Clear skies and light wind will drop temperatures into
the 40s overnight. The center of surface high will remain in
southern WI, where some model guidance is showing lows dropping into
the upper 30s!

Friday-Saturday...an upper wave will track over the northern Plains,
with increasing WAA aloft bringing clouds and small precipitation
chances into the region. An increasing upper jet over southern IA in
response to the upper wave, will keep most of the synoptic lift over
northern and northeast IA. In addition, 00z model cross sections
show quite a bit of dry air below 700mb, so I am not overly
confident on rain chances over the CWA, hence the low 20-35% PoPs
Friday. Any rain that does reach the ground will be light. Highs
Friday will be largely dependent on cloud cover and the NBM has
temps in the upper 50s/low 60s. Warmer temps aloft and mostly sunny
skies will result in a very nice day Saturday, with highs in the
mid to upper 70s.

Saturday night-Tuesday...below normal temperatures, breezy
conditions at times, and mainly dry conditions are expected. Some
wrap around light showers may clip our northern IL counties Sunday
night, but it is a very low chance. Highs in the 60s and lows in the
40s will be common. Time to break out the jackets for the Fall
season.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 617 AM CDT Wed Sep 21 2022

Showers and thunderstorms have moved east of TAF sites in
southeast Iowa already as of 11Z, thus a non convective forecast
is expected now through the cold frontal passage which will take
place between 12Z and 14Z. A short period of MVFR/IFR stratus is
found just behind the front, and can be expected at CID and DBQ
for sure, and could hit MLI. After the front moves through, winds
will increase from the northwest to 15 to 25 kts and remain that
way through sunset. Some high based light rain showers are
expected to spread in over southern Iowa through the day, and
could be close to MLI and BRL at times. No visibility restrictions
are anticipated.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Gross
AVIATION...Ervin
Hazardous weather outlook, Sep 21, 3:21 AM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
321 AM CDT Wed Sep 21 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-220830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
321 AM CDT Wed Sep 21 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected south of Interstate 80
early this morning as a cold front moves through the area. Small
hail and lightning as the primary threats. By afternoon, this
activity will end and shift into Missouri.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Special weather statement, Sep 21, 8:32 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
832 AM CDT Wed Sep 21 2022

MOZ009-010-211500-
Clark MO-Scotland MO-
832 AM CDT Wed Sep 21 2022

...Thunderstorms producing heavy rain and minor flooding will impact
portions of central Scotland and Clark Counties through 1000 AM
CDT...

At 828 AM CDT, Doppler radar was tracking heavy rain producing
thunderstorms along a line extending from near Memphis to near
Alexandria. Movement was east at 25 mph. 1 to 3 inches have fallen
across the area and an additional half to one inch of rain is
possible.

HAZARD...Heavy rain, minor flooding and lightning

SOURCE...Radar indicated.

IMPACT...Minor flooding of low-lying areas, creeks, streams and
         urban areas.

Locations impacted include...
  Granger, Wyaconda, Luray, Kahoka, Wayland, Warsaw and Alexandria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Additional rainfall in this area may be enough to cause flash
flooding.  Pay attention to future statements and possible warnings.

&&

LAT...LON 4058 9232 4058 9191 4035 9145 4028 9149
      4028 9189 4046 9225
TIME...MOT...LOC 1328Z 280DEG 21KT 4051 9217 4031 9154

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Gibbs
Special weather statement, Sep 21, 10:17 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1017 AM CDT Wed Sep 21 2022

IAZ099-ILZ034-MOZ009-010-211645-
Hancock IL-Lee IA-Clark MO-Scotland MO-
1017 AM CDT Wed Sep 21 2022

...Thunderstorms producing heavy rain and minor flooding will impact
portions of southern Hancock, south central Lee, and Clark Counties
through 1145 AM CDT...

At 1013 AM CDT, Doppler radar was tracking thunderstorms producing
heavy rain along a line extending from Luray to West Point. Movement
was east at 10 mph. 1 to 3 inches have fallen in the last 2 to 4
hours across the area and an additional half to one inch of rain is
possible.

HAZARD...Heavy rain, minor flooding and lightning

SOURCE...Radar indicated.

IMPACT...Minor flooding of low-lying areas, creeks, streams and
         urban areas.

Locations impacted include...
Keokuk, Kahoka, Hamilton, Warsaw, Augusta, Wayland, Bowen, West
Point, Alexandria, Luray, St. Francisville, Winchester, Denver,
Basco, Revere, Gregory Landing, Tioga, Clark County Fairgrounds,
Ashton and Stillwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Additional rainfall in this area may be enough to cause flash
flooding.  Pay attention to future statements and possible warnings.

LAT...LON 4020 9150 4025 9150 4025 9170 4042 9195
      4048 9195 4050 9168 4027 9091 4020 9091
TIME...MOT...LOC 1515Z 280DEG 10KT 4045 9187 4028 9118

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 11:25 AM CDTSpecial Weather StatementDVNMcDonough35 min
Sep 21, 3:55 AM CDTSpecial Weather StatementDVNClark35 min
Sep 21, 8:32 AM CDTSpecial Weather StatementDVNClark, Scotland88 min
Sep 21, 10:17 AM CDTSpecial Weather StatementDVNClark88 min

Nearby

Flash Flood Warnings in Illinois, 2022Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.